Alert archive / Texas / Tornado Warnings in 2017
Tornado Warning 203, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this tornado warning at Aug 28, 2017, 8:21 PM CDT for Galveston County, Texas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2017, 8:21 PM CDT (01:21 UTC)
- Expired
- Aug 28, 2017, 8:45 PM CDT
- In force
- 24 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.0 in
County Galveston County, TX
The radar
The Houston radar (KHGX), 40 km from the middle of the area, began a volume at 01:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 00:00Z, 1.4 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 71 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 487 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 250 m²/s²
- 0-3 km storm-relative helicity
- 280 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted.
017
WFUS54 KHGX 290121
TORHGX
TXC167-290145-
/O.NEW.KHGX.TO.W.0203.170829T0121Z-170829T0145Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Houston/Galveston TX
821 PM CDT MON AUG 28 2017
The National Weather Service in League City has issued a
* Tornado Warning for...
Central Galveston County in southeastern Texas...
* Until 845 PM CDT.
* At 820 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Crystal Beach, or 11 miles northeast of Galveston
Pier 21, moving west at 25 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Port Bolivar and Bolivar Peninsula.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 2935 9458 2933 9461 2937 9488 2950 9486
2941 9457
TIME...MOT...LOC 0120Z 100DEG 20KT 2938 9463
TORNADO...RADAR INDICATED
HAIL...0.00IN
$$
11What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at Aug 28, 6:43 PM CDT, 1 hour 38 minutes earlier.
Area forecast discussion, Aug 28, 6:43 PM CDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
643 PM CDT Mon Aug 28 2017
.PREV DISCUSSION... /ISSUED 516 PM CDT Mon Aug 28 2017/
DISCUSSION...
TS Harvey was located just off the coast of Port O'Connor this
afternoon. Heaviest rainfall was occurring from the north side of
the storm's center northward into Houston. Rainfall of 4 to 8
inches will be possible in these locations through the remainder
of this afternoon and through this evening. Bands of moderate to
heavy rainfall will continue into Wednesday as TS Harvey tracks
slowly along the Upper Texas coast and then turns northeastward
during the next three days. The storm is forecast to lift
northeast of the area on Thursday, ending the heavy rain and storm
surge threat.
Additional life-threatening rainfall of 10 to 20 inches with
isolated higher amounts are possible between tonight and
Wednesday. If these amounts materialize, the results could be
devastating, especially if any of these rains fall where
catastrophic flooding has already occurred.
40
&&
.AVIATION...
Still seeing quite a bit of activity over SE TX this evening as the
Tropical Storm Harvey lingers over the region. As this system moves
a bit further offshore, some slight strengthening is possible. Have
increased winds/wind gusts overnight in response. Otherwise not too
many changes from the prevailing SHRA and low CIGS. 41
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 71 79 71 79 71 / 80 80 70 60 60
Houston (IAH) 72 76 72 79 72 / 100 100 90 80 60
Galveston (GLS) 75 83 74 83 76 / 90 90 80 60 50
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Tropical Storm Warning for the following zones: Brazoria...
Chambers...Galveston...Harris...Jackson...Liberty...
Matagorda.
Flash Flood Watch through Wednesday evening for the following
zones: Austin...Brazoria...Brazos...Burleson...Chambers...
Colorado...Fort Bend...Galveston...Grimes...Harris...
Houston...Jackson...Liberty...Madison...Matagorda...
Montgomery...Polk...San Jacinto...Trinity...Walker...
Waller...Washington...Wharton.
GM...Tropical Storm Warning for the following zones: Coastal waters
from Freeport to the Matagorda Ship Channel out 20 NM...
Coastal waters from High Island to Freeport out 20 NM...
Galveston Bay...Matagorda Bay...Waters from Freeport to the
Matagorda Ship Channel from 20 to 60 NM...Waters from High
Island to Freeport from 20 to 60 NM.
&&
Discussion...99
Aviation/Marine...41Hazardous weather outlook, Aug 28, 5:22 AM CDT, 14 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Houston/Galveston TX 522 AM CDT Mon Aug 28 2017 GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226- 227-235>238-291100- Austin-Brazoria-Brazos-Burleson-Chambers- Coastal waters from Freeport to the Matagorda Ship Channel out 20 NM-Coastal waters from High Island to Freeport out 20 NM- Colorado-Fort Bend-Galveston-Galveston Bay-Grimes-Harris-Houston- Jackson-Liberty-Madison-Matagorda-Matagorda Bay-Montgomery-Polk- San Jacinto-Trinity-Walker-Waller-Washington- Waters from Freeport to the Matagorda Ship Channel from 20 to 60 NM-Waters from High Island to Freeport from 20 to 60 NM- Wharton- 522 AM CDT Mon Aug 28 2017 This hazardous weather outlook is for portions of Southeast Texas. .DAY ONE...Today and Tonight Periods of mainly light to moderate rain with embedded showers and thunderstorms containing heavier rains can be expected across the area today and tonight as Tropical Storm Harvey moves off the coast near Matagorda Bay. Any heavy rain falling on locations that have already received record breaking rainfall will be devastating. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Harvey is expected to work its way up the Texas coast on Tuesday and Wednesday. This track should bring periods of mainly light to moderate rain with embedded showers and thunderstorms containing heavier rains for the area. Any heavy rain falling on locations that have already received record breaking rainfall will be devastating. .SPOTTER INFORMATION STATEMENT... Spotters will be possible through Wednesday.
The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 7:16 PM CDT | Flash Flood Warning | HGX | Austin, Brazoria, Chambers, Fort Bend, Galveston, Harris and 4 more | 4 hr |
| Aug 28, 8:39 PM CDT | Flash Flood Warning | HGX | Harris | 8 hr |
| Aug 28, 9:58 PM CDT | Tornado Warning | HGX | Galveston | 17 min |
| Aug 28, 10:00 PM CDT | Special Marine Warning | HGX | 30 min | |
| Aug 28, 10:13 PM CDT | Tornado Warning | HGX | Chambers, Galveston | 17 min |
| Aug 28, 10:29 PM CDT | River Flood Warning | HGX | Matagorda | 5 days |
| Aug 28, 11:12 PM CDT | Flash Flood Warning | HGX | Austin, Brazoria, Chambers, Fort Bend, Galveston, Harris and 6 more | 6 hr |
| Aug 29, 3:04 AM CDT | Flood Watch | HGX | Brazoria, Chambers, Fort Bend, Galveston, Harris, Liberty and 7 more | 18 min |
| Aug 29, 3:22 AM CDT | Flash Flood Watch | HGX | Brazoria, Chambers, Fort Bend, Galveston, Harris, Liberty and 7 more | 22 hr |
| Aug 29, 5:41 AM CDT | Areal Flood Warning | HGX | Austin, Brazoria, Chambers, Colorado, Fort Bend, Galveston and 8 more | 9 hr |
| Aug 29, 7:55 AM CDT | Flash Flood Warning | HGX | Galveston | 3 hr |
| Aug 29, 9:26 AM CDT | Flash Flood Warning | HGX | Chambers, Liberty | 3 hr |
| Aug 29, 9:53 AM CDT | Flash Flood Warning | HGX | Brazoria | 8 hr |
| Aug 29, 10:58 AM CDT | Flash Flood Warning | HGX | Galveston | 4 hr |
| Aug 29, 12:31 PM CDT | Flash Flood Warning | HGX | Chambers, Liberty | 3 hr |
| Aug 29, 2:44 PM CDT | Areal Flood Warning | HGX | Brazoria, Chambers, Fort Bend, Galveston, Harris, Liberty and 2 more | 9 hr |
| Aug 29, 3:26 PM CDT | Flash Flood Warning | HGX | Chambers, Galveston, Harris, Liberty | 3 hr |
| Aug 29, 3:52 PM CDT | Flash Flood Warning | HGX | Harris | 8 hr |
| Aug 29, 3:59 PM CDT | Flash Flood Warning | HGX | Harris, Montgomery | 8 hr |
| Aug 29, 5:44 PM CDT | Flash Flood Warning | HGX | Brazoria | 8 hr |
Nearby
Tornado Warnings in Texas, 2017Every tornado warning in 2017Tornadoes in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.